The most common reason for removing a prescription drug from the U.S. market in the past decade has been prolongation of the QT interval. There is an increased risk for the development of torsades de pointes, a potentially fatal arrhythmia, when the QT interval is prolonged. Roden reviewed the drugs most commonly implicated in QT prolongation and the clinical factors that increase the risk of torsades de pointes.
Medication-induced QT prolongation was first recognized with the use of quinidine in the 1920s. Roden lists other drugs that also are implicated in prolongation of the QT interval and may cause torsades de pointes (Table 1). Use of these medications, especially when a congenital QT prolongation syndrome or other clinical risk factor is present, increases the chance that torsades de pointes may develop (Table 2). Because the risk of torsades de pointes is sufficiently high at typical clinical dosages of sotalol, dofetilide, and ibutilide, the review author recommends in-hospital cardiac monitoring when therapy with these agents is initiated.
The risk of torsades de pointes is not related linearly to the degree of QT prolongation, although any drug that prolongs the QT interval beyond 500 msec is thought to confer an elevated risk. Heart rate exerts an important effect on the risk for associated torsades de pointes, with a greater propensity for developing the arrhythmia when bradycardia is present.
|Drugs commonly involved||Other drugs†|
Anti-infective agents: clarithromycin, erythromycin, halofantrine, pentamidine, sparfloxacin
Antiemetic agents: domperidone, droperidol
Antipsychotic agents: chlorpromazine, haloperidol, mesoridazine, thioridazine, pimozide
|Recent conversion from atrial fibrillation, especially with a QT-prolonging drug|
|Congestive heart failure|
|High drug concentrations (with the exception of quinidine)|
|Rapid rate of intravenous infusion with a QT-prolonging drug|
|Baseline QT prolongation|
|Subclinical long-QT syndrome|
QT prolongation occurs when a drug or congenital syndrome affects ion channels in cardiac cells and leads to prolongation of the action potential during depolarization. This step may lead to a reduced reserve for normal repolarization, which then increases the risk of developing torsades de pointes. However, these known links do not explain completely the risk of torsades de pointes. Amiodarone often causes QT prolongation beyond 500 msec, yet rarely causes torsades de pointes. Terfenadine was removed from the market because of associated episodes of torsades de pointes, yet therapeutic dosages only extended the QT interval by 6 msec. The degree of QT prolongation caused by a given medication can be influenced by the concomitant use of other agents that inhibit drug elimination. Examples cited by Roden include erythromycin, clarithromycin, ketoconazole, itraconazole, amiodarone, quinidine, and a number of antidepressants and antiretrovirals.
The author concludes that when physicians need to use a medication known to have the effect of prolonging the QT interval, a review of other risk factors that may increase the likelihood that torsades de pointes will develop is recommended. Therefore, an elderly woman with heart failure who also takes medications that might indirectly lead to increased risk (e.g., diuretic use causing hypokalemia) would be a particularly risky candidate for use of a drug that prolongs the QT interval. Close clinical and electrocardiographic monitoring would be prudent during treatment.